Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS La Crosse, WI

July 20, 2019Dodge County, Olmsted County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jul 20, 2019, 6:58 AM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 9 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 6:58 AM CDT (11:58 UTC)
Expired
Jul 20, 2019, 3:30 PM CDT
In force
9 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Dodge County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:10 AM CDTFLASH FLOOD2 W Mantorville, MNPOND WEST OF TOWN IS OVERFLOWING DAM. MANY AREA CREEKS ARE STILL IN FLOOD.
Jul 20, 11:00 AM CDTHEAVY RAIN 2.84 Ese Douglas, MN
Jul 20, 12:32 PM CDTFLASH FLOODOxbow Park, MNWATER OVER ROADS IN RURAL NORTHWEST OLMSTED CO. LEVELS STILL RISING.
Jul 20, 12:48 PM CDTHEAVY RAIN 6Mantorville, MNRELAYED VIA BROADCAST MEDIA.
Jul 20, 1:01 PM CDTHEAVY RAIN 1.721 Ne Kasson, MNMEASURED BETWEEN 1025 AM AND 1230 PM.
Jul 20, 2:44 PM CDTHEAVY RAIN 4.1Mantorville, MN
Jul 20, 3:00 PM CDTHEAVY RAIN 4.071 Wnw Mantorville, MNCO-OP OBSERVER STATION MVLM5 MANTORVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 192 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 12.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5451 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5451 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
2.1
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted.

396 
WGUS53 KARX 201158
FFWARX
MNC039-109-201500-
/O.NEW.KARX.FF.W.0014.190720T1158Z-190720T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
658 AM CDT Sat Jul 20 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Olmsted County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until 1000 AM CDT.

* At 657 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4420 9305 4420 9233 4411 9232 4411 9208
      4397 9208 4394 9305

$$

DD
4 follow-up statements
150 
WGUS53 KARX 201419
FFWARX
MNC039-109-201700-
/O.EXT.KARX.FF.W.0014.000000T0000Z-190720T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
919 AM CDT Sat Jul 20 2019

The National Weather Service in La Crosse has extended the

* Flash Flood Warning for...
  Olmsted County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until noon CDT.

* At 916 AM CDT, trained weather spotters reported water over roads 
  and some road washouts on the west side of Rochester. 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flood deaths occur in vehicles. If you encounter water over the 
road, Turn around, don't drown!

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4420 9305 4420 9233 4411 9232 4411 9208
      4397 9208 4394 9305

$$

DD
695 
WGUS73 KARX 201546
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1046 AM CDT Sat Jul 20 2019

MNC039-109-201700-
/O.CON.KARX.FF.W.0014.000000T0000Z-190720T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Olmsted MN-Dodge MN-
1046 AM CDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
OLMSTED AND DODGE COUNTIES...

At 1044 AM CDT, local law enforcement reported flash flooding across 
the area. Up to three inches of rain have already fallen. Flash 
flooding is already occurring.  Another line of severe thunderstorms 
will drop an additional 1 to 2 inches of rain, making the flash 
flooding worse.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4420 9305 4420 9233 4411 9232 4411 9208
      4397 9208 4394 9305

$$

Wetenkamp
725 
WGUS53 KARX 201644
FFWARX
MNC039-109-202030-
/O.EXT.KARX.FF.W.0014.000000T0000Z-190720T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1144 AM CDT Sat Jul 20 2019

The National Weather Service in La Crosse has extended the

* Flash Flood Warning for...
  Olmsted County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until 330 PM CDT.

* At 1139 AM CDT, doppler radar estimates 1 to 4 inches of rain has 
  already fallen across Olmsted and Dodge counties in southeast 
  Minnesota.  Up to an additional 2 inches of rain will be possible 
  through mid afternoon.  This will result in some flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4420 9305 4420 9233 4411 9232 4411 9208
      4397 9208 4394 9305

$$

JSB
048 
WGUS73 KARX 202030
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
330 PM CDT Sat Jul 20 2019

MNC039-109-202037-
/O.EXP.KARX.FF.W.0014.000000T0000Z-190720T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Olmsted MN-Dodge MN-
330 PM CDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING FOR OLMSTED AND DODGE COUNTIES WILL EXPIRE
AT 330 PM CDT...

With the exception of some rises along the Zumbro river and its 
tributaries, much of the flood waters have receded. In addition, 
there are some roads in Dodge County which are closed due to washed 
out culverts. Please continue to heed any remaining road closures.

LAT...LON 4420 9305 4420 9233 4411 9232 4411 9208
      4397 9208 4394 9305

$$

JSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:27 AM CDT, 31 minutes earlier.

Area forecast discussion, Jul 20, 6:27 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
627 AM CDT Sat Jul 20 2019

.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019

Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.

A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.

From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.

An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.

.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019

By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week.  The next chance for rain looks like it will not be until
next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 619 AM CDT Sat Jul 20 2019

Several rounds of storms will affect area TAF sites today through
tonight. The first round is expected only to brush RST, but later
rounds midday and this afternoon are expected to impact LSE and
RST directly.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
     061.

MN...None.
IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
     018-019-029-030.

&&

SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...DMD
Hazardous weather outlook, Jul 20, 3:24 AM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
324 AM CDT Sat Jul 20 2019

IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-
055-210830-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-210830-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

An excessive heat warning remains in effect today. Afternoon heat
indices will top out between 100 and 105 degrees. Heat-related
illnesses may occur with prolonged exposure to the heat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 20, 6:19 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
619 AM CDT Sat Jul 20 2019

MNZ086-087-201145-
Olmsted-Dodge-
619 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND
NORTHEASTERN DODGE COUNTIES...

At 618 AM CDT, a strong thunderstorm was located over Mantorville,
moving northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Byron, Oronoco,
Wasioja, Douglas, Concord, Eden, Danesville.

Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9275 4419 9250 4406 9237 4397 9282
      4410 9294
TIME...MOT...LOC 1118Z 240DEG 29KT 4410 9273

Batzek
Special weather statement, Jul 20, 6:51 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
651 AM CDT Sat Jul 20 2019

MNZ079-086>088-WIZ032-033-201400-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, and Whitehall
651 AM CDT Sat Jul 20 2019

Scattered thunderstorms will move across portions of southeast
Minnesota and western Wisconsin this morning. Primary hazards will
be heavy rainfall, gusty winds, hail, and lightning. Be alert for
flooding, especially where storms repeat over the same area. Move
indoors when storms approach your location.

Batzek

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:19 AM CDTSpecial Weather StatementARXDodge26 min
Jul 20, 7:20 AM CDTFlash Flood WatchARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more7 hr
Jul 20, 7:59 AM CDTSevere Thunderstorm WarningARXWabasha, Winona61 min
Jul 20, 8:31 AM CDTFlash Flood WarningARXWabasha, Winona3 hr
Jul 20, 8:43 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha47 min
Jul 20, 9:20 AM CDTSevere Thunderstorm WarningARXWabasha, Winona40 min
Jul 20, 10:38 AM CDTSpecial Weather StatementARXDodge, Mower37 min
Jul 20, 10:56 AM CDTSevere Thunderstorm WarningARXDodge, Fillmore, Mower, Olmsted64 min
Jul 20, 11:19 AM CDTSevere Thunderstorm WarningARXWabasha56 min
Jul 20, 11:34 AM CDTFlash Flood WarningARXWabasha, Winona4 hr
Jul 20, 11:36 AM CDTSevere Thunderstorm WarningARXFillmore, Houston, Olmsted, Winona54 min
Jul 20, 2:15 PM CDTRiver Flood WarningARXOlmsted, Winona6 hr
Jul 20, 2:20 PM CDTRiver Flood WarningARXWabasha60 hr

Nearby

Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.